Certain behaviors need to be reported immediately to the nurse. Anytime the patient is in an unsafe environment or at risk for injury, it should be reported immediately.
If the patient is unable to focus on the environment, appears paralyzed with fear, is not able to communicate, begins to hallucinate or have delusions, or is blocking out the environment or events around them, the nurse should be notified immediately (Acello & Hegner, 2015; Halter, 2014). It is, however, important that someone stay with the patient or keep an eye on the patient until the nurse arrives.
Also, if the patient can describe a feeling of dread, confusion, a sense of impending doom, physical complaints, hyperventilation, rapid heartbeat, loud, rapid speech, or if they begin to threaten or make demands upon anyone, the nurse should also be notified (Sadock & Sadock, 2014; Halter, 2014). The patient may also be observed to be hyperactive or in flight mode, have dilated pupils, jumbled words, severe shakiness, sleeplessness, or agitation (American Psychiatric Association, 2013). Be sure to stay clear of the patient unless they appear to be at risk of falling or injuring themselves. Do not allow yourself to be in harm's way.
Watch for signs that the patient is becoming agitated. Express your willingness to help and listen to their feelings and concerns. Approach the patient calmly and non-threateningly; however, maintain your personal space. Your eyes should be on the same level as the patient to decrease intimidation. Always leave yourself an escape route if the patient becomes out of control. If the patient becomes verbally abusive, do not take the verbal abuse personally. Use open-ended statements and questions rather than challenging statements such as what's wrong with you? Avoid threatening, accusatory, or challenging statements. Instead, try to find out what is behind the aggressive behavior. Ask the patient if they want to go to a quieter place. Pay close attention to the environment. For example, is a lot of activity around the patient that might be agitating them and causing their anxiety? If the patient becomes agitated, which may be seen by an appropriate speech words or activity or even disorientation, the nurse should intervene (Halter, 2014).
One of the most important interventions for anxious patients is to remain calm (Acello & Hegner, 2015). If the patient can see how calm the caregiver is, they may become calmer. It is also important to stay with the patient and speak slowly and calmly, as this conveys calmness and promotes security.
If the patient is given medication for anxiety, be sure to watch for side effects. Side effects can include drowsiness, lack of energy, slow reflexes, slurred speech, confusion, disorientation, and depression (Halter, 2014). If any of these signs are noticed, report them to the nurse immediately.